Whether you are recovering from a surgical procedure, are dealing with chronic pain or woke up with a migraine, you are probably relying on some type of pain medication to help you feel better. But, can your pain medicine cause more pain and make things worse?
Here’s a sobering fact: in some cases, the pain medicine that you are counting on for relief might actually be making your discomfort worse.
As for when, why and how that can happen, let’s look at some of the most common prescription medications as well as over the counter options.
Opiods and pain relief
If you have some type of chronic pain or recently had surgery, your physician may have prescribed an opiate-based pain medication. OxyContin, Hydrocodone (a prescription drug that is sold as Vicodin, Lortab and others) and Percoset are all examples of opiate narcotics.
When you first start taking these drugs, you will typically experience some welcome pain relief and a sense of well-being. To achieve these results, notes The Coleman Institute (1), the drugs have to attach themselves to your brain’s endorphin receptors.
After you take narcotics for an extended period of time, your brain will start to reduce the number of endorphins that it makes; in order to feel “normal” and avoid unpleasant withdrawal symptoms, you have to continue to take the opiates.
In addition, opiates can really do a number on your brain’s pathways, which ultimately means you will have poorer ability to determine which pain needs your attention and which kind you might be able to ignore.
Over time, the medications that made you pain-free and feeling happy will end up making your pain worse. In general, notes Health Partners (2), taking opiates for 4 or more weeks is enough time to make you more sensitive to pain and experience worsening discomfort.
Over the counter pain meds and rebound pain
If you have ever taken an over the counter (OTC) pain reliever for a headache, you might be surprised to learn that it can cause a phenomenon known as rebound pain. As WebMD notes (3), ibuprofen (found in Advil) and acetaminophen (found in Tylenol), as well as pain relievers that contain caffeine, can cause your body to have a withdrawal reaction headache once the medications wear off.
Faced with another noggin ache, you might understandably reach for the bottle of Advil again, which relieves the pain for awhile—until you get another rebound headache, and the cycle continues.
This issue is especially common if your pain medication contains caffeine, which is included in some medications to help them work faster. In addition to common OTC pain medications like Advil, rebound headaches can also happen when you take sedatives to help you sleep, codeine and prescription narcotics and sinus relief drugs.
3. Other side effects of pain medications
You might think that since pain relievers like Tylenol, Advil and Aleve (whose active ingredient is naproxen) are sold in grocery stores and drug stores across the country, that they are safe to take and don’t lead to any issues. Unfortunately, OTC drugs, like any medication, can lead to some pretty nasty side effects, especially if you rely on them too often.
For instance, Harvard (4) explains that non-steroidal anti-inflammatory drugs, or NSAIDs, other than aspirin, have been linked to an increased risk of heart disease. They also tend to be hard on the stomach, and when used too often can lead to ulcers or gastrointestinal bleeding. Acetaminophen tends to be easier on the stomach, but over time it can cause liver damage. Since it is often an ingredient in other medications like cold pills and the like, people might accidentally end up taking too much of it. NSAIDs may also cause your blood pressure to rise.
Can pain medicines cause nutritional deficiencies?
In a word, yes. While short-term use of most medications will not lead to a nutrient deficiency, when taken over time, these drugs can interfere with your body’s ability to absorb certain nutrients. As Invite Health notes, NSAIDs can cause a depletion in folic acid, while aspirin causes a loss of folic acid, vitamin C, iron, potassium and zinc. The acetaminophen found in Tylenol causes the body to lose Coenzyme Q10 as well as glutathione. Opiate drugs that are used for pain relief can result in a loss of folic acid, vitamin C, iron and potassium.
If you are on any of these drugs for an extended period of time, or frequently reach for a bottle of ibuprofen to help with headaches or other aches and pains, you may wish to take a multi-vitamin and mineral supplement to help counter the deficiencies of these key nutrients.
Healing Blends Global Offers Healthy Options for Pain Relief
Here at Healing Blends Global, we strive to create natural supplements that are designed to relieve pain in a healthier and less life-threatening way. While the medications discussed above merely mask the pain or trigger new discomfort, we are devoted to looking at the actual root cause of the pain and then finding ways to heal the body.
For example, our EvenFlo natural supplement was designed with acute and chronic pain in mind; from nerve pain and muscle soreness to migraines and PMS-related discomfort, EvenFlo works gently and naturally to produce an anti-inflammatory and vasodilation response in people. The mix of herbs in EvenFlo may help open blood vessels and allow the blood to move more freely throughout the body, which in turn can help alleviate pain.
For those who are battling the pain associated with arthritis, our EF-Arthritis product can help to decrease pain while improving flexibility. The supplement’s proprietary blend of herbs was selected for their ability to decrease inflammation and pain while actually repairing the structural damage to the body that can be caused by arthritis.